Combination drug therapy for peptic ulcer disease

Search Knowledgebase

Topic Contents

Combination drug therapy for peptic ulcer disease

Examples

Combination drug therapy to treat a peptic ulcer caused by Helicobacter pylori (H. pylori) infection involves taking two antibiotics, a proton pump inhibitor, and sometimes a bismuth compound.

Antibiotics

You will need two different antibiotics to treat your infection. It is important that the right combination of antibiotics is selected, one that will kill the H. pylori. If the antibiotics are not effective, the bacteria may become resistant to the action of some antibiotics, making the infection harder to cure.

Some examples of antibiotics used to treat H. pylori are:

Generic NameBrand Name
amoxicillinAmox
clarithromycinBiaxin
metronidazoleFlagyl
tetracycline 

Combination drug therapy regimens

Combination drug therapy regimens commonly used to treat an H. pylori infection include the following options:

  • A proton pump inhibitor (PPI) plus clarithromycin plus amoxicillin or metronidazole
  • A proton pump inhibitor plus a bismuth compound plus metronidazole plus tetracycline

Prepackaged drug combinations

Some of the recommended drug combinations are packaged together for convenience.

Generic NameBrand Name
lansoprazole (a PPI) and amoxicillin and clarithromycinHp-PAC

How It Works

The right antibiotics combinations usually kill Helicobacter pylori (H. pylori) bacteria that are the cause of many peptic ulcers. Two antibiotics are used because combination treatment works better and is less likely to fail because of resistance to the antibiotics.

Why It Is Used

Combination drug therapy that includes at least two antibiotics, an acid reducer, and sometimes a bismuth compound is recommended for people who have peptic ulcer disease and are known to be infected with Helicobacter pylori (H. pylori).

How Well It Works

Helicobacter pylori (H. pylori) infections are cured 70% to 85% of the time when the right combination drug treatment is used.1

Side Effects

The side effects of antibiotics may include:

  • Belly cramps.
  • Nausea and vomiting.
  • Diarrhea.
  • Skin rash.
  • Allergic reaction.

Proton pump inhibitors generally are well tolerated. Headache and diarrhea are the most frequent side effects. These medicines may interfere slightly with the actions of warfarin (Coumadin) and phenytoin (Dilantin). Tell your doctor about all the medicines you are taking.

Proton pump inhibitors may have more serious side effects, too:

  • They may reduce the amount of calcium your body absorbs. This may be linked to an increased risk of broken bones.2
  • They may make it more likely that you will get certain infections.

If you are taking a bismuth compound along with an antibiotic, your tongue or stool may appear darker (or even black). This is a common side effect of bismuth compounds, and it is not harmful.

See Drug Reference for a full list of side effects. (Drug Reference is not available in all systems.)

What To Think About

It is very important that you take all of the medicine prescribed. Do not stop taking your medicine even if you feel better. It may seem like a lot of pills to take, but it is also important to take a regimen that contains at least three medicines to cure Helicobacter pylori (H. pylori). Combination regimens are the most effective way to help ensure that H. pylori bacteria do not develop resistance to the antibiotics used to treat them.

If an H. pylori infection is not cured after one type of combination treatment, you will need to take a different combination.

Some people who have been treated for H. pylori infection need follow-up testing to ensure that the infection is cured.

Complete the new medication information form (PDF) (What is a PDF document?) to help you understand this medication.

References

Citations

  1. Chey WD, et al. (2007). American College of Gastroenterology guideline of the management of Helicobacter pylori infection. American Journal of Gastroenterology, 102(8): 1808–1825.
  2. Yang YX, et al. (2006). Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA, 296(24): 2947–2953.

Credits

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Jerome B. Simon, MD, FRCPC, FACP - Gastroenterology
Last Revised February 25, 2010

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.